New Mexico, 2021Flood in New Mexico, June 28, 2021
June 28, 2021 · NWS ABQ · 1 event in 1 county or zone
An unseasonably cool and wet pattern persisted across New Mexico at the end of June 2021 and resulted in several inches of rainfall across the southeastern portion of the state. With a large trough across the Rockies and easterly flow across much of New Mexico, moisture continued to stream into the area which allowed for daily rounds of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cool and wet pattern persisted across New Mexico at the end of June 2021 and resulted in several inches of rainfall across the southeastern portion of the state. With a large trough across the Rockies and easterly flow across much of New Mexico, moisture continued to stream into the area which allowed for daily rounds of showers and thunderstorms. On June 28, 2021, about 2 to 4 inches of rain fell across southern Chaves County. This amount of rainfall in a short period of time resulted in localized flooding which forced the closure of New Mexico State Road 2 near Lake Arthur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 28, 11:07 AM MST, 23 minutes earlier.
Area forecast discussion, Jun 28, 11:07 AM MST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 PM MDT Mon Jun 28 2021
.AVIATION...
18Z TAF CYCLE
Showers and isolated thunderstorms persist across south central NM
through east central NM. These showers and thunderstorms will
continue to expand northwestward today, with better thunderstorm
chances across far western areas to include KFMN and KGUP. Elsewhere,
thunderstorms should generally be more isolated. Mountain
obscurations will be common. MVFR to IFR cigs/vsbys are possible
with any shower or thunderstorm, though will be more widespread
across portions of eastern NM. Showers with a few embedded
thunderstorms will persist overnight, most widespread across eastern
NM.
34
&&
.PREV DISCUSSION...206 AM MDT Mon Jun 28 2021...
.SYNOPSIS...
The Monsoon is early this year and will kick into full gear this
week, with good chances for showers and storms each day across much
of the area. Flash flooding will be a concern through the week,
especially across southern portions of the state and over area burn
scars. High temperatures will be below normal due to added cloud
cover and rain cooling. Temperatures will warm a few degrees toward
the end of the week and into the holiday weekend as high pressure
moves back over the region, but will remain below normal for most
locales.
&&
.DISCUSSION...
SHORT TERM...(MONDAY THROUGH TUESDAY)...
The large longwave trough remains over the Rockies today thanks to
an extensive H5 high over the eastern CONUS blocking it from moving.
The trough does develop a closed low circulation though over the NM
Bootheel. Flow around these features will continue to transport
abnormally high moisture values into the area with PWATs climbing to
about 1.25" to 1.5" east of the central mountain chain which is
nearly 2 standard deviations above the mean for this time of year.
Flash flooding will be a significant concern today, particularly
across the southeast where forecast soundings indicate a very
saturated profile. Additionally, MLCAPE values will be highest in
this area - near 1000 J/kg - and the closed low circulation should
enhance lift. With all of this in mind, hi-res guidance indicates
storm coverage will increase again today areawide, but it will be
the southern half of the CWA that has the highest chances for flash
flooding with the HREF indicating high probabilities of 24 hour
precipitation totals exceeding an inch across much of the southeast
and even high probabilities of exceeding two inches in Chaves
County. The current WPC Excessive Rain Outlook even outlines the
southeast in a moderate risk which is a rare occurrence for our CWA.
Thus, felt confident extending the current Flash Flood Watch in time
until 12Z Tuesday. Also extended the Flash Flood Watch westward to
include the South Central Mountains, Lower RGV, the San Agustin
Plains, and the Southwest Mountains where the aforementioned closed
low circulation and deepening moisture should also enhance flash
flooding potential. The HREF also shows high probabilities of 24
hour rainfall totals over an inch in these zones, and this will be a
concern with recent burn scars such as the Johnson burn scar in the
Gila.
While the closed low circulation is gone by Tuesday, the same
overall pattern stays in place. Moisture continues to be pumped into
the area, and an interesting feature that will start to come into
play will be Hurricane Enrique, currently off the coast of western
Mexico. This hurricane will be tracking northward and reaching the
Baja Peninsula by Tuesday. Moisture from this tropical system will
start to be pulled northward into the desert southwest, and combined
with persistent low-level easterly flow, PWATs will only continue to
trend up. This will allow for another day of widespread showers and
thunderstorms and the continued potential for more flash flooding.
Future shifts will evaluate the likely need to extend and expand the
Flash Flood Watch into the latter half of the week.
LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
Moisture from Hurricane Enrique in the far eastern Pacific will
advect north around the upper high circulation to our east and send
PWATs across our area spiking to near daily record values beginning
Tuesday night into Wednesday. The 00Z NAM, in particular, is very
bullish with the PWATs and qpf for the Tuesday night through
Wednesday period with deep southerly flow throughout the column. The
upper low currently to our south is forecast to dislodge and move
west during this period, which should allow the higher PWAT
atmosphere to spread a bit further west to include our entire area.
Will likely need to extend and expand a Flash Flood Watch during
this period.
The upper high is forecast to shift from central TX to over the Great
Basin or Four Corners by Saturday. However, our moisture isn't going
anywhere and warmer temperatures by the end of the week and over
the holiday weekend will allow for more robust convection with an
increase in lightning activity and potential for locally heavy
rainfall. With the repositioning of the upper high comes a change in
storm motion as storms will be moving northwest to southeast or north
to south going into the weekend. Although a warm-up is forecast,
high temperatures will remain below normal for the beginning of July.
15/11
&&
.FIRE WEATHER...
The unseasonably cool and wet pattern this week will continue to
hold off any critical fire weather concerns. Daily rounds of
widespread showers and thunderstorms are expected through the
weekend with wetting precipitation likely for most. Period of heavy
rain are also expected with flash flooding possible, especially on
or near burn scars as well as urban and low-lying areas. Storm
motions today should be west to northwest while becoming more
northerly on Tuesday. Ventilation rates across the area will
generally be poor to fair across most of the area with some pockets
of good across the west.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ208-209-220-224>226-235>241.
&&
Hazardous weather outlook, Jun 28, 3:12 AM MST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
412 AM MDT Mon Jun 28 2021
NMZ201>241-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
412 AM MDT Mon Jun 28 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Showers and storms will be on the uptrend today and tonight, with
locally heavy rainfall and flash flooding possible. A Flash Flood
Watch is in effect through tonight for southern portions of the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A continued threat of locally heavy rainfall and flash flooding will
persist through the work week and into the holiday weekend with an
active Monsoon pattern in place. The threat for flash flooding will
be highest in and near recent burn scars.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
Flood, Chaves
- When
- June 28, 11:30 AM MST to 6:30 PM MST
- Where
- Chaves County, 2.54 mi SSW of Lake Arthur to 2.42 mi NW of Lake Arthur
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.965, -104.383
Two to four inches of heavy rain that fell in a short period of time forced the closure of New Mexico State Road 2 from mile marker 6 to mile marker 9 near Lake Arthur for several hours. Damage impacts are unknown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 28, 20211 death · $1.0 million · 16 events
- Flash Flood in Texas, June 28, 20211 death · $500,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, June 28, 2021$120,000 · 56 kt wind · 2 events
- Damaging Winds in Tennessee, June 28 to 29, 202152 kt wind · 10 events
- Damaging Winds in New York, June 28, 2021$11,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in New Mexico, June 28, 2021$2,000 · 6 events
- Heat in Maine, June 28, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 20215 events
- Flash Flooding and Flood in Missouri, June 28, 20214 events
- Damaging Winds in New York, June 28, 2021$8,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Missouri, June 28, 20213 events
- Damaging Winds in West Virginia, June 28, 2021$5,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960155.